Alert archive / Iowa / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 104, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 31, 2013, 10:16 PM CDT for 4 counties in Iowa. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2013, 10:16 PM CDT (03:16 UTC)
- Expired
- Aug 31, 2013, 11:15 PM CDT
- In force
- 59 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, IA, Dickinson County, IA, O'Brien County, IA, Osceola County, IA
The radar
The Sioux Falls radar (KFSD), 147 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 10:16 PM CDT | HAIL 0.75 | 9 S Harris, IA | SMALL LIMBS ALSO BLOWN OFF TREES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 31, 9:47 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.3 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1204 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 1382 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
236
WUUS53 KFSD 010316
SVRFSD
IAC041-059-141-143-010415-
/O.NEW.KFSD.SV.W.0104.130901T0316Z-130901T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1016 PM CDT SAT AUG 31 2013
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CLAY COUNTY IN NORTHWEST IOWA...
SOUTHWESTERN DICKINSON COUNTY IN NORTHWEST IOWA...
NORTHEASTERN O'BRIEN COUNTY IN NORTHWEST IOWA...
SOUTHEASTERN OSCEOLA COUNTY IN NORTHWEST IOWA...
* UNTIL 1115 PM CDT
* AT 1015 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES
NORTHEAST OF HARTLEY...AND MOVING SOUTHEAST AT 40 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
EVERLY AROUND 1030 PM CDT.
FOSTORIA AROUND 1035 PM CDT.
SPENCER AROUND 1040 PM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE DICKENS AND GILLETT GROVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4291 9496 4291 9497 4329 9556 4345 9527
4328 9490 4313 9491 4312 9490 4291 9491
TIME...MOT...LOC 0316Z 307DEG 34KT 4330 9538
HAIL...1.00IN
WIND...60MPH
$$
CHENARD2 follow-up statements
821
WWUS53 KFSD 010332
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1032 PM CDT SAT AUG 31 2013
IAC141-143-010342-
/O.CAN.KFSD.SV.W.0104.000000T0000Z-130901T0415Z/
OSCEOLA IA-O'BRIEN IA-
1032 PM CDT SAT AUG 31 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN O'BRIEN AND
SOUTHEASTERN OSCEOLA COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4324 9539 4333 9539 4345 9527 4328 9490
4302 9491
TIME...MOT...LOC 0332Z 294DEG 38KT 4325 9520
$$
IAC041-059-010415-
/O.CON.KFSD.SV.W.0104.000000T0000Z-130901T0415Z/
DICKINSON IA-CLAY IA-
1032 PM CDT SAT AUG 31 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN CLAY
AND SOUTHWESTERN DICKINSON COUNTIES UNTIL 1115 PM CDT...
AT 1029 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FOSTORIA...
AND MOVING SOUTHEAST AT 45 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THE SEVERE THUNDERSTORM WILL BE NEAR...
SPENCER AROUND 1040 PM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE DICKENS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4324 9539 4333 9539 4345 9527 4328 9490
4302 9491
TIME...MOT...LOC 0332Z 294DEG 38KT 4325 9520
HAIL...1.00IN
WIND...60MPH
$$
CHENARD409
WWUS53 KFSD 010349
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1049 PM CDT SAT AUG 31 2013
IAC041-059-010359-
/O.CAN.KFSD.SV.W.0104.000000T0000Z-130901T0415Z/
DICKINSON IA-CLAY IA-
1049 PM CDT SAT AUG 31 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CLAY AND SOUTHWESTERN
DICKINSON COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 4324 9539 4333 9539 4345 9527 4328 9490
4302 9491
TIME...MOT...LOC 0349Z 294DEG 38KT 4317 9498
$$
CHENARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 6:17 PM CDT, 3 hours 59 minutes earlier.
Area forecast discussion, Aug 31, 6:17 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 617 PM CDT SAT AUG 31 2013 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 324 PM CDT SAT AUG 31 2013 SURFACE ANALYSIS THIS AFTERNOON INDICATING THE WELL ADVERTISED COLD FRONT PRESENTLY SITUATED THROUGH CENTRAL SOUTH DAKOTA...WITH CONVECTION DEVELOPING ALONG THE NORTHERN EXTENT OF THE BOUNDARY THROUGH THE NORTH CENTRAL PORTION OF THE STATE. HI RES MODELS NOT HANDLING CURRENT CONVECTION VERY WELL...NOT DEVELOPING ANYTHING UNTIL CLOSER TO 21Z...SO NOT ESPECIALLY USEFUL FOR DETERMINING FUTURE CONVECTIVE DEVELOPMENT AND TIMING. ASSUMPTION WOULD BE HOWEVER THAT ADDITIONAL CONVECTION WILL DEVELOP LATER IN THE AFTERNOON AND EVENING WITH INCREASING LOW LEVEL CONVERGENCE OVER OUR AREA AS THE FRONT PUSHES TO THE EAST...IN CONJUNCTION WITH INCREASING UPPER LEVEL SUPPORT AS AN UPPER LEVEL WAVE DROPS INTO THE NORTHERN PLAINS THROUGH THE EVENING. THE BETTER CHANCE FOR POPS REMAINS ACROSS OUR NORTH AND NORTHEAST DURING THE EVENING WITH MORE INFLUENCE FROM AFOREMENTIONED SHORTWAVE. DOES LOOK LIKE A FEW SEVERE STORMS WILL BE POSSIBLE WITH MLCAPE AROUND 2500 J/KG AND EFFECTIVE SHEAR RUNNING AROUND 35 TO 40 KTS...MAINLY IN THE FORM OF SPEED SHEAR WITH DIRECTIONAL SHEAR NOT THAT IMPRESSIVE. CONVECTIVE PARAMETERS WOULD SUGGEST THAT DAMAGING WINDS AND LARGE HAIL WOULD BE THE PRIMARY THREAT WITH THESE STORMS. WHILE INITIAL MODE WOULD MOST LIKELY BE MULTICELLULAR...WOULD BECOME MORE LINEAR AS THE BOUNDARY PUSHES TO THE EAST WITH SHEAR VECTORS TAKING ON A MORE PARALLEL COMPONENT IN RELATION TO THE SURFACE FLOW ALONG THE BOUNDARY. MODELS IN PRETTY GOOD AGREEMENT WITH THE BOUNDARY EXITING OUR FAR SOUTHEAST BY AROUND 06Z TONIGHT WITH ANY THUNDERSTORM ACTIVITY ENDING OVER OUR AREA. WITH COLD AIR ADVECTION ENSUING BEHIND THE EXITING SYSTEM...WILL HAVE LOWS AROUND 60 NORTH AND WEST...TO THE UPPER 60S FAR SOUTHEAST. SUNDAY LOOKS TO BE A MUCH NICER DAY AS A SURFACE RIDGE BEGINS TO BUILD EASTWARD INTO THE AREA. WITH 850 MB TEMPERATURES DROPPING A GOOD 10 DEGREES OVER TODAY...HIGHS WILL FINALLY COME BACK TO NEAR NORMAL...TOPPING OUT IN THE MID 70S TO LOWER 80S ACROSS THE AREA. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 324 PM CDT SAT AUG 31 2013 MOST OF THE ACTION IS CERTAINLY IN THE SHORT RANGE OF THE FORECAST...BECAUSE IN THE LONGER TERM...ALL THE WAY FROM SUNDAY NIGHT THROUGH SATURDAY...THERE IS NOT MUCH GOING ON. LARGE UPPER RIDGE SETS UP SHOP OVER THE INTERMOUNTAIN WEST AND TO SOME DEGREE THE WESTERN PLAINS. RIGHT NOW...THE MODELS CONTINUE TO SHOW A WEAK SHORT WAVE DIVING DOWN THE NORTHWEST FLOW ALOFT SOMEWHERE IN THE WEDNESDAY OR WEDNESDAY NIGHT TIME FRAME. THE ECMWF IS MORE BULLISH THAN THE GFS IN ACTUALLY PRODUCING PRECIPITATION. BUT FOR NOW... DECIDED TO JUST GO AHEAD WITH A DRY POP IN THE MIDDLE OF THE WEEK AS FORECAST RAINFALL TREND HAS BEEN REAL SKITTISH FROM RUN TO RUN. AND AM NOT SURE IF THE BETTER CHANCE FOR RAINFALL WOULD BE WEDNESDAY DAY PERIOD OR WEDNESDAY NIGHT. OTHERWISE TEMPERATURE WISE...A COOL BEGINNING TO THE START OF THE WEEK WILL GAVE WAY TO A SLOW WARMING TREND. ALL BLEND LOWS COULD BE TOO COOL WEDNESDAY NIGHT AND THURSDAY NIGHT AND IS SOMETHING TO WATCH FOR. BUT RIGHT NOW AM NOT CONVINCED THAT THE SHORT WAVE ON WEDNESDAY WILL CAUSE ENOUGH OF A TEMPERATURE SETBACK TO WARRANT LOWS IN THE LOWER 60S IN THOSE TWO PERIODS. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 613 PM CDT SAT AUG 31 2013 COLD FRONT WORKING THROUGH THE FORECAST AREA...HOWEVER...ATMOSPHERE SHOWING SIGNS OF CAPPING. WOULD NOT BE SURPRISED IF SCATTERED THUNDERSTORMS DEVELOP ESPECIALLY EAST OF INTERSTATE 29 THIS EVENING...BUT GIVEN STORMS SHOULD BE FAIRLY DISCRETE IN NATURE NEAR I-29 WENT AHEAD AND ISSUED DRY VFR TAFS. EXPECT COOLER AND SOMEWHAT BREEZY DAY ON SUNDAY WITH NORTH TO NORTHWEST FLOW. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JM LONG TERM...MJ AVIATION...
Hazardous weather outlook, Aug 31, 10:35 AM CDT, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1035 AM CDT SAT AUG 31 2013 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1035 AM CDT SAT AUG 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A STRONG COLD FRONT WILL MOVE ACROSS THE AREA LATE THIS AFTERNOON THROUGH THE OVERNIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE LATE AFTERNOON OR EVENING OVER PORTIONS OF SOUTHEAST SOUTH DAKOTA AND MOVE INTO SOUTHWEST MINNESOTA...NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA TONIGHT. A FEW OF THE STRONGER STORMS COULD PRODUCE GOLF BALL SIZE HAIL AND WIND GUSTS UP TO 70 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM IN AFOREMENTIONED AREAS. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 31, 9:50 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
950 PM CDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 PM HAIL 2 S BIGELOW 43.48N 95.69W
08/31/2013 E1.00 INCH OSCEOLA IA TRAINED SPOTTER
&&
ADAMSLocal storm report, Aug 31, 9:52 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
952 PM CDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 PM HAIL 2 WNW HARTFORD 43.63N 96.98W
08/31/2013 E1.00 INCH MINNEHAHA SD PUBLIC
&&
ADAMSLocal storm report, Aug 31, 10:06 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1006 PM CDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 PM HAIL 1 W SIOUX FALLS 43.54N 96.75W
08/31/2013 E0.88 INCH MINNEHAHA SD TRAINED SPOTTER
&&
ADAMSLocal storm report, Aug 31, 10:08 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1008 PM CDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM HAIL SIOUX FALLS 43.54N 96.73W
08/31/2013 E0.75 INCH MINNEHAHA SD NWS EMPLOYEE
45 MPH WINDS
&&
BTLocal storm report, Aug 31, 10:10 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1010 PM CDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 PM TSTM WND GST SIBLEY 43.40N 95.74W
08/31/2013 M62 MPH OSCEOLA IA MESONET
&&
BTLocal storm report, Aug 31, 10:12 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1012 PM CDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM HAIL 2 W SIOUX FALLS 43.54N 96.77W
08/31/2013 M1.00 INCH MINNEHAHA SD NWS EMPLOYEE
&&
BTThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 9:17 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola | 43 min |
| Aug 31, 9:48 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson, O'Brien, Osceola | 42 min |
| Aug 31, 9:53 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 52 min |
| Aug 31, 10:19 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 41 min |
| Aug 31, 10:27 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola | 48 min |
| Aug 31, 10:55 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola, Sioux | 50 min |
| Aug 31, 11:34 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, O'Brien, Sioux | 41 min |
| Sep 1, 12:10 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee, O'Brien, Plymouth, Sioux | 50 min |
| Sep 1, 12:13 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Clay, O'Brien | 47 min |
| Sep 1, 12:35 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida, Plymouth | 40 min |
| Sep 1, 12:45 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 45 min |
| Sep 1, 2:01 AM CDT | Severe Thunderstorm Warning | FSD | Ida | 29 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.